Magnetic resonance imaging (MRI) is a valuable tool that is used to get images of the anatomy inside a patient. Contrast agents can be used during an MRI to provide images of anatomical structures or blood flow. However, patients can have an allergic reaction to some of these chemicals that can have serious side effects. Failure of the medical staff to address these reactions can lead to permanent injury or death.
Pennsylvania Patient Suffer Brain Damage After MRI Complications
In 2016, Christopher Miller went to the Tyrone Hospital for a contrast MRI. As part of the MRI, Miller was given the chemical gadolinium, which is the most commonly used intravenous contrast agent. Unfortunately, Miller had a severe reaction to gadolinium, and his heart stopped.
When the medical staff realized Miller was in cardiac arrest, the imaging tech had to go to the alarm, some distance away. The radiologist then went to notify the doctor in the emergency department (ED). By the time Miller was taken to the ED and revived, he had suffered permanent brain damage.
Miller later filed a medical malpractice lawsuit against the hospital and the radiologist alleging the defendants did not follow proper policies and procedures that would have prevented or lessened his injuries. Miller claimed that the hospital was negligent in failing to have an alarm in the MRI room or not having the drugs on-hand to respond to the reaction. The lawsuit alleged the actions of the hospital and healthcare personnel caused unnecessary delay which led to the injuries.
During the trial, an expert witness radiologist said that hospital policy provides that a drug box, with supplies for these types of problems, should have been in the MRI room. Additionally, the ED doctor apparently failed to respond to the MRI alarm because he was not familiar with the alarm sound.
Gadolinium-Based Contrast Agents (GBCAs) are pharmaceuticals derived from rare earth metals that are administered through an IV for certain types of medical imaging, including MRIs. Contrast is used to highlight blood vessels and to enhance the structure of organs like the brain, spine, liver, and kidney. The contrast quickly circulates throughout the body, then the kidneys and liver eliminate the contrast.
Some patients have an allergic reaction to gadolinium or similar contrast agents. Allergy-like reactions can include hives, respiratory distress, chest tightness, edema, and cardiac arrest. This is one of the reasons why MRI suites should have a drug box on hand with epinephrine and other drugs to treat onset reactions and reduce the risk of cardiac arrest or other injury.
Delayed Treatment of Severe Reaction to MRI Contrast
When a patient suffers respiratory distress or cardiac arrest, immediate treatment may be required to save the patient’s life or reduce the risk of permanent brain damage. Delays in treatment can cause serious injuries. If you suspect a family member suffered an injury because of the delayed treatment by the doctor or hospital, you may have a claim for medical malpractice. An experienced Philadelphia medical malpractice attorney can help you get compensation for your losses. Do not hesitate to contact Gilman & Bedigian today for a free consultation.
About the Author